A patient has died after suffering a mysterious lung illness linked to vaping, health officials said Friday. The death comes in the wake of the Centers for Disease Control and Prevention announcing this week that more than a hundred similar possible cases have been documented across the country.
The Illinois Department of Public Health (IDPH) reported that a person who had been hospitalized with severe respiratory illness after vaping died. They did not release any further details about the deceased, including their age or gender. But in the same update, they reported that 22 people in the state so far are confirmed to have come down with respiratory illness in the days or weeks after using e-cigarettes or vaping, while another 12 possible cases are being investigated. These victims range in age from 17 to 38. Most have experienced gradually worsening symptoms like cough, shortness of breath, and fatigue, while some have also had vomiting and diarrhea.
The first cases of this cluster were reported in Wisconsin, dating back as far as late June; Illinois was the second state to follow. In early August, the CDC sent out a call to doctors and health officials in other states to look for and report any similar cases. As of Wednesday, the agency stated that there have been more than 149 possible cases found in 15 states, and the tally continues to grow.
“The severity of illness people are experiencing is alarming and we must get the word out that using e-cigarettes and vaping can be dangerous,” said IDPH director Ngozi Ezike in a statement. “We requested a team from the Centers for Disease Control and Prevention to help us investigate these cases and they arrived in Illinois on Tuesday.”
The only clear link tying all these cases together is a recent history of vaping, while alternative causes like an infectious outbreak have been ruled out. But many victims have reported using products containing tetrahydrocannabinol (THC), the chemical responsible for cannabis’s high, according to the CDC.
Experts have argued that the chemical components of vapeable THC—which can include flammable liquids—as well as poor manufacturing of the devices used to vape could account for the inhalation injuries seen in these cases. But not every case seems to involve THC or more potent synthetic cannabinoids, while victims have reported using a variety of devices.
There remains no specific product or compound that is conclusively linked to all of the cases, the CDC said Wednesday. And they haven’t ruled out the possibility that these cases might represent different diseases with similar symptoms, rather than one with shared common causes.
While this recent death may be the first linked to vaping itself (exploding vape pens notwithstanding), researchers and doctors have begun to report a wide range of health effects, including seizures, unrelated to this cluster in recent years. Evidence continues to mount that health problems may appear with long-term, chronic vaping, though possibly not to the same degree as seen with tobacco cigarettes.